Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2003 June;44(2) > Minerva Psichiatrica 2003 June;44(2):69-74

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA PSICHIATRICA

A Journal on Psychiatry, Psychology and Psychopharmacology


Official Journal of the Italian Society of Social Psychiatry
Indexed/Abstracted in: EMBASE, e-psyche, PsycINFO, Scopus, Emerging Sources Citation Index


eTOC

 

ORIGINAL ARTICLES  


Minerva Psichiatrica 2003 June;44(2):69-74

language: Italian

Pharmaco-induced (hypo)mania and selective re-uptake inhibitors antidepressant treatments

Maina G., Ceregato A., Forner F., Maccaferri G. E., Rosso G., Bogetto F.


PDF  


Aim. The aim of the present study is to verify the existence of a transient pathological mood elevation due to pharmacotherapy. Several lines of evidence suggest that patients treated with new generation antidepressants ‹ selective serotonin re-uptake inhibitors (SSRIs) ‹ are less likely to switch into a (hypo)manic episode than those treated with tricyclics (TCAs). Preliminary evidence indicates that serotonin and norepinephrine re-uptake inhibitors cause an even lower risk of (hypo)manic switches than SSRIs. The aim of the present study is to verify the number of antidepressants induced (hypo)manic switches occurred during pharmacological treatments with new generation antidepressants.
Methods. A retrospective analysis on clinical charts of all patients referred to the Mood and Anxiety Disorder Unit in two years ('98-'99) was performed with the aim of identifying all antidepressant treatments. We included in the present study only monotherapy treatments with selective re-uptake inhibitors (SSRIs, venlafaxine or mirtazapine). In order to define antidepressants induced (hypo)mania we used criteria proposed by Bunney and Akiskal.
Results. Onehundred sixty-four antidepressant treatments were included. According to the criteria used in the present study, we identified 5 out of 164 treatments (3%) which were followed by a (hypo)manic episode and could be defined antidepressants induced (hypo)mania. All the (hypo)manic episodes occurred while on SSRI treatment; mirtazapine or venlafaxine did not induced (hypo)manic switches.
Conclusion. The results of this study confirm literature data on the prevalence of antidepressants induced (hypo)mania; 3.6 % of all treatments with SSRIs are associated with a (hypo)manic switch. The small sample of subjects included in the study treated with venlafaxine or mirtazapine does not allow to draw definite conclusions; data must be then considered with caution and need to be replicated in larger samples.

top of page

Publication History

Cite this article as

Corresponding author e-mail